Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2020, 8:56 PM EDT for Adams County, York County, Pennsylvania. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 8:56 PM EDT (00:56 UTC)
- Expired
- Jul 6, 2020, 9:45 PM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, PA, York County, PA
The radar
The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:57 PM EDT | TSTM WND DMG | 2 Nw Mcsherrystown, PA | TREE ACROSS BLACK LANE NEAR OXFORD AVE. |
| Jul 6, 9:00 PM EDT | TSTM WND DMG | 1 S Hanover, PA | TREE DOWN ON FENCE IN HANOVER. |
| Jul 6, 9:06 PM EDT | TSTM WND DMG | 3 Ese Littlestown, PA | WIRES DOWN ALONG THE 500 BLOCK OF CLOUSER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:38 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1073 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
490
WUUS51 KCTP 070056
SVRCTP
PAC001-133-070145-
/O.NEW.KCTP.SV.W.0096.200707T0056Z-200707T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
856 PM EDT Mon Jul 6 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Adams County in south central Pennsylvania...
Southwestern York County in south central Pennsylvania...
* Until 945 PM EDT.
* At 856 PM EDT, a severe thunderstorm was located over Hanover,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Hanover, Weigelstown, Parkville, Littlestown, Shrewsbury, Codorus,
McSherrystown, Spring Grove, Glen Rock, Dover, Pennville,
Bonneauville, New Oxford, East Berlin, Lake Heritage, Railroad,
York Airport, Loganville, Abbottstown and New Salem.
This includes Interstate 83 from mile markers 0 to 7.
This includes the following COVID-19 Test Sites...
Hanover Hospital...
and Shrewsbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3972 7715 3983 7720 4000 7686 3973 7659
3972 7662
TIME...MOT...LOC 0056Z 330DEG 17KT 3983 7696
HAIL...1.00IN
WIND...60MPH
$$
Evanego1 follow-up statement
354
WWUS51 KCTP 070119
SVSCTP
Severe Weather Statement
National Weather Service State College PA
919 PM EDT Mon Jul 6 2020
PAC001-133-070145-
/O.CON.KCTP.SV.W.0096.000000T0000Z-200707T0145Z/
Adams PA-York PA-
919 PM EDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN ADAMS AND SOUTHWESTERN YORK COUNTIES...
At 919 PM EDT, a severe thunderstorm was located near Parkville,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees, roofs, and siding.
Locations impacted include...
Hanover, Parkville, Littlestown, Shrewsbury, Codorus, McSherrystown,
Spring Grove, Glen Rock, Pennville, Railroad, Seven Valleys and
Glenville.
This includes Interstate 83 from mile markers 0 to 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3972 7715 3986 7699 3989 7683 3973 7659
3972 7662
TIME...MOT...LOC 0119Z 330DEG 17KT 3974 7689
HAIL...1.00IN
WIND...60MPH
$$
EvanegoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:53 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 6, 7:53 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service State College PA 753 PM EDT Mon Jul 6 2020 .SYNOPSIS... A hot summertime pattern will continue for this entire week with humid conditions, above normal temperatures and scattered afternoon and early evening thunderstorms. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Abundant sunshine will combine with moderate to high sfc dewpoints and mixed layer moisture to produce isolated to scattered strong to svr pulse TSRA with very slow east to SEwrd drift and some backbuilding that could produce a quick 0.75 to 1.00 inch of rain,mainly across our eastern zones. The greatest concentration will be across our Far SE zones, particularly Lancaster County between 22-01Z (per the latest several runs of the HRRR) where outflow from the nearly stationary MCS over the greater Philly area will push westward should grow upscale to additional multicell clusters or even another small MCS. Also, meso-analysis data for our SE zones shows 3500-4000 J/KG of sfc-based cape in that same area, where interaction of the Chesapeake Bay breeze boundary will help to initiate and focus convection. Heat indices across the SE zones are in the M-U90s attm, with one or two spots hitting 100-101F. However, the rapidly deepening mixed layer helped to transport some drier air to the sfc and knocked down dewpoints by 5-7 deg F with locally higher dewpoint drops seen across the Western Mtns of PA. Severe TSRA Watch remains in effect until 03Z Tuesday for 6 counties in our eastern CWA. WPC has a MRGL risk ERO over southeast PA to account for the potential of merging cells and/or some locally repeating thunderstorms that could lead to a quick multi-inch rain event in a few spots. Max temps in the upper 80s to mid 90s will run 5 to 15 degrees above daily climo. Storms will fade and shift south/east late tonight with fog developing into early Tuesday morning. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Persistent hot summertime pattern sizzles on through midweek with high temps in the mid 80s to low 90s. The chance for afternoon and evening showers/storms will go up to 40% Tue as an area of unsettled weather moves out of the Ohio valley ahead of a weak upper level trough. Shear will be weak, but CAPE in excess of 1000 J/kg should support isolated to scattered storms. The upper trough will not have cleared the area by Wed, so another round of scattered afternoon showers/storms is likely Wed. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Hot weather will continue through the end of the week with temperatures peaking right around 90 Thu and Fri. After the weak trough moves east into the Canadian Maritimes Wed night, a ridge of high pressure will develop over the northeast on Thu, bringing drier weather and sunnier skies. Meanwhile, an area of low pressure will develop beneath the ridge near the North Carolina coast. This low will likely turn winds out of the SE and E for Fri, bringing an increase in humidity. The weekend looks unsettled as an upper trough digs over the eastern US and interacts with the coastal low. Cooler temps aloft and plenty of clouds should bring a period of relief to the heat, with afternoon highs just a couple degrees above average. Meanwhile, the 500 mb ridge over the desert Southwest will continue to build to near 600 dam by Sat. Heat from this ridge looks to spill back into our area by Wed of next week after the eastern trough moves offshore. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... At 00z, scattered showers and storms continue to impact mainly the Lower Susq Valley /near MDT and LNS/. This activity should gradually dissipate after sunset. Overnight, a weak backdoor cold front should bring some low clouds from east to west into the Susq Valley. Lowering cigs and/or patchy fog could lead to MVFR conditions for all central PA airfields, with the exception of JST, by daybreak Monday. IPT appears most likely to dip to IFR, but MDT and LNS may also come close. Conds should improve to VFR by late morning as low clouds lift and patchy fog dissipates. However, another round of convection is expected to develop during the afternoon hours that could lead to brief, localized reductions. Outlook... Tue-Wed...Reductions possible in patchy AM fog/low cigs and scattered PM SHRA/TSRA. Thu...Generally VFR. Fri-Sat...Reductions possible in scattered SHRA/TSRA. && .CLIMATE... A sustained period of above-average temperatures is expected over the next 7 to 10 days. A heat wave is defined as 3 or more days with temperatures greater than or equal to 90 degrees. Here are some facts about previous heat waves from Harrisburg (MDT) Williamsport (IPT), and State College (STC), which have climate periods of record dating back to the late 1800s. Recent high temperatures: 7/2 7/3 7/4 7/5 Current 90 degree streak IPT: 95 95 91 93 4 days MDT: 93 97 94 96 4 days STC: 89 90 88 89 0 days Longest stretch of consecutive 90 degree days: IPT: 15 (July 4 - July 18, 1988) MDT: 11 (5 times, most recently July 22 - August 1, 1999) STC: 15 (July 4 - July 18, 1988) Annual occurrences of 90 degree days: Average Most (Year) Least (Year) 2020 (thru 7/5) IPT: 16 42(1988) 0 (1979) 5 MDT: 20 60(1966) 3 (2004) 6 STC: 8 35(1988) 0 (11 times) 2* *Highs at STC are officially reported the next morning, whereas the others are reported at midnight. How common are stretches of 5 or more consecutive 90 degree days? IPT: 15 times since 2000 (12 of 20 years) MDT: 19 times since 2000 (12 of 20 years)* STC: 4 times since 2000 ( 4 of 20 years) *MDT had a stretch of 10 straight 90 degree days from July 3 - July 12, 2012. If highs on Saturday and Sunday can hit 90 degrees, we could make a run at 10 straight days exactly 8 years later. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Lambert/Steinbugl LONG TERM...Colbert AVIATION...Evanego CLIMATE...Lambert/Steinbugl
Hazardous weather outlook, Jul 6, 2:11 PM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service State College PA 211 PM EDT Mon Jul 6 2020 PAZ004-024-033-071815- Warren-Cambria-Somerset- 211 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010>012-017>019-025>027-034-035-037-041-042-045-071815- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Bedford- Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton- 211 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to marginally severe thunderstorms with gusty winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-064>066-071815- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 211 PM EDT Mon Jul 6 2020 ...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. In addition...There will be an increased risk of heat-related illnesses this afternoon due to a combination of hot temperatures and high humidity. The heat index will top out between 95 and 99 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-046-049>053-056-063-071815- Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland- 211 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to marginally severe thunderstorms with gusty winds are possible this afternoon and evening. There will be an increased risk of heat-related illnesses this afternoon due to a combination of hot temperatures and high humidity. The heat index will top out between 94 and 99 degrees. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 6, 8:06 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service State College PA
806 PM EDT Mon Jul 6 2020
PAZ063-065-070030-
York PA-Cumberland PA-
806 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND CUMBERLAND
COUNTIES UNTIL 830 PM EDT...
At 806 PM EDT, Doppler radar indicated a strong thunderstorm over
Siddonsburg, moving southeast at 20 mph.
Wind gusts of up to 55 mph and nickel size hail are possible.
Locations impacted include...
Lower Allen, Mechanicsburg, Camp Hill, Valley Green, Boiling Springs,
Manchester, Dillsburg, Shiremanstown, New Kingstown, Siddonsburg,
Hogestown, York Haven, Franklintown, Lewisberry, Wellsville,
Newberrytown, Messiah College and Ski Roundtop Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4019 7718 4028 7702 4014 7674 4013 7674
4012 7672 4010 7669 4008 7668 3998 7696
TIME...MOT...LOC 0006Z 312DEG 16KT 4014 7696
ColbertSpecial weather statement, Jul 6, 8:29 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
829 PM EDT Mon Jul 6 2020
PAZ065-070115-
York PA-
829 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 915
PM EDT...
At 828 PM EDT, Doppler radar indicated a strong thunderstorm near
Dover, moving southeast at 25 mph.
Wind gusts of up to 55 mph and nickel size hail are possible.
Locations impacted include...
York, Hanover, Weigelstown, Parkville, Red Lion, Spry, Dallastown,
Shiloh, East York, Stonybrook-Wilshire, West York, Codorus, Grantley,
Tyler Run-Queens Gate, Manchester, Emigsville, Dillsburg, Spring
Grove, Glen Rock and Dover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
4001 7702 4003 7707 4008 7713 4016 7699
4016 7691 4019 7693 4019 7691 4021 7690
3994 7657 3972 7682 3972 7699
TIME...MOT...LOC 0028Z 314DEG 22KT 4001 7691
ColbertLocal storm report, Jul 6, 8:30 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 1 W GENESEE 41.98N 77.91W
07/06/2020 POTTER PA FIRE DEPT/RESCUE
TREES DOWN PARTIALLY BLOCKING ROAD REPORTED
AT 101 CORCORAN RD PENNSYLVANIA.
&&
REGLocal storm report, Jul 6, 8:32 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 2 WSW GENESEE 41.97N 77.94W
07/06/2020 POTTER PA FIRE DEPT/RESCUE
TREES DOWN PARTIALLY BLOCKING ROAD REPORTED
AT 1909 DOGTOWN RD PENNSYLVANIA.
&&
REGLocal storm report, Jul 6, 8:39 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 2 WSW GENESEE 41.97N 77.94W
07/06/2020 POTTER PA FIRE DEPT/RESCUE
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
WSW GENESEE. TREES DOWN PARTIALLY BLOCKING
ROAD REPORTED AT 1909 DOGTOWN RD
PENNSYLVANIA.
&&
REGSpecial weather statement, Jul 6, 8:51 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
851 PM EDT Mon Jul 6 2020
PAZ064-070115-
Adams PA-
851 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 915
PM EDT...
At 851 PM EDT, Doppler radar indicated a strong thunderstorm over
Hanover, moving southeast at 30 mph.
Wind gusts of up to 55 mph and nickel size hail are possible.
Locations impacted include...
Hanover, Hampton, Littlestown, McSherrystown, Bonneauville, New
Oxford, East Berlin, Lake Heritage, Abbottstown and Two Taverns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3972 7715 3984 7721 3996 7698 3994 7697
3992 7697 3989 7698 3986 7696 3983 7700
3972 7700
TIME...MOT...LOC 0051Z 312DEG 25KT 3982 7700
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:02 PM EDT | Special Weather Statement | CTP | Adams | 28 min |
| Jul 6, 8:06 PM EDT | Special Weather Statement | CTP | Cumberland | 24 min |
| Jul 6, 8:29 PM EDT | Special Weather Statement | CTP | York | 46 min |
| Jul 6, 8:51 PM EDT | Special Weather Statement | CTP | Adams | 24 min |
| Jul 7, 7:37 PM EDT | Special Weather Statement | CTP | Elk | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.